Spinal epidural hematoma due to anticoagulant therapy

A case report and literature review

Research output: Contribution to journalReview article

3 Citations (Scopus)

Abstract

This case report is to enlighten the awareness on spinal epidural haematoma due to warfarin. A 58-year-old man who had been on prophylactic anticoagulant therapy after aortic valve replacement since 1998, had presented with acute onset of reduced sensation and weakness in both lower extremities 3 days prior to the admission to our centre. His prothrombin time (PT) was 46.8 seconds, international normalized ratio (INR) was 5.11, and activated partial thromboplastin time (APTT) was 167.6 seconds (control, 31.3-46.1 seconds). Magnetic resonant imaging scan revealed haematoma in post epidural space at the level of Lumbar 2 and 3. He underwent evacuation and posterior instrumentation on the 6th day. Spinal epidural haematoma should be included in the differential diagnosis of progressive spinal cord and nerve root compression in patients whom are receiving anticoagulant therapy. Prompt diagnosis and early surgical decompression would positively lead to a good outcome.

Original languageEnglish
Pages (from-to)61-62
Number of pages2
JournalEuropean Journal of General Medicine
Volume13
Issue number3
DOIs
Publication statusPublished - 2016
Externally publishedYes

Fingerprint

Spinal Epidural Hematoma
Anticoagulants
Epidural Space
Surgical Decompression
Radiculopathy
International Normalized Ratio
Partial Thromboplastin Time
Hypesthesia
Spinal Nerve Roots
Prothrombin Time
Warfarin
Aortic Valve
Hematoma
Lower Extremity
Spinal Cord
Differential Diagnosis
Therapeutics

Keywords

  • Anticoagulants
  • Spinal cord compression
  • Spinal epidural haematoma
  • Warfarin

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Spinal epidural hematoma due to anticoagulant therapy : A case report and literature review. / Htwe, Ohnmar; Selvi Naicker, Amaramalar; Pei, Tan Sook.

In: European Journal of General Medicine, Vol. 13, No. 3, 2016, p. 61-62.

Research output: Contribution to journalReview article

@article{ae9d125eaaeb4cde815679f5364d6688,
title = "Spinal epidural hematoma due to anticoagulant therapy: A case report and literature review",
abstract = "This case report is to enlighten the awareness on spinal epidural haematoma due to warfarin. A 58-year-old man who had been on prophylactic anticoagulant therapy after aortic valve replacement since 1998, had presented with acute onset of reduced sensation and weakness in both lower extremities 3 days prior to the admission to our centre. His prothrombin time (PT) was 46.8 seconds, international normalized ratio (INR) was 5.11, and activated partial thromboplastin time (APTT) was 167.6 seconds (control, 31.3-46.1 seconds). Magnetic resonant imaging scan revealed haematoma in post epidural space at the level of Lumbar 2 and 3. He underwent evacuation and posterior instrumentation on the 6th day. Spinal epidural haematoma should be included in the differential diagnosis of progressive spinal cord and nerve root compression in patients whom are receiving anticoagulant therapy. Prompt diagnosis and early surgical decompression would positively lead to a good outcome.",
keywords = "Anticoagulants, Spinal cord compression, Spinal epidural haematoma, Warfarin",
author = "Ohnmar Htwe and {Selvi Naicker}, Amaramalar and Pei, {Tan Sook}",
year = "2016",
doi = "10.15197/ejgm.1477",
language = "English",
volume = "13",
pages = "61--62",
journal = "Electronic Journal of General Medicine",
issn = "1304-3889",
publisher = "Modestum Ltd.",
number = "3",

}

TY - JOUR

T1 - Spinal epidural hematoma due to anticoagulant therapy

T2 - A case report and literature review

AU - Htwe, Ohnmar

AU - Selvi Naicker, Amaramalar

AU - Pei, Tan Sook

PY - 2016

Y1 - 2016

N2 - This case report is to enlighten the awareness on spinal epidural haematoma due to warfarin. A 58-year-old man who had been on prophylactic anticoagulant therapy after aortic valve replacement since 1998, had presented with acute onset of reduced sensation and weakness in both lower extremities 3 days prior to the admission to our centre. His prothrombin time (PT) was 46.8 seconds, international normalized ratio (INR) was 5.11, and activated partial thromboplastin time (APTT) was 167.6 seconds (control, 31.3-46.1 seconds). Magnetic resonant imaging scan revealed haematoma in post epidural space at the level of Lumbar 2 and 3. He underwent evacuation and posterior instrumentation on the 6th day. Spinal epidural haematoma should be included in the differential diagnosis of progressive spinal cord and nerve root compression in patients whom are receiving anticoagulant therapy. Prompt diagnosis and early surgical decompression would positively lead to a good outcome.

AB - This case report is to enlighten the awareness on spinal epidural haematoma due to warfarin. A 58-year-old man who had been on prophylactic anticoagulant therapy after aortic valve replacement since 1998, had presented with acute onset of reduced sensation and weakness in both lower extremities 3 days prior to the admission to our centre. His prothrombin time (PT) was 46.8 seconds, international normalized ratio (INR) was 5.11, and activated partial thromboplastin time (APTT) was 167.6 seconds (control, 31.3-46.1 seconds). Magnetic resonant imaging scan revealed haematoma in post epidural space at the level of Lumbar 2 and 3. He underwent evacuation and posterior instrumentation on the 6th day. Spinal epidural haematoma should be included in the differential diagnosis of progressive spinal cord and nerve root compression in patients whom are receiving anticoagulant therapy. Prompt diagnosis and early surgical decompression would positively lead to a good outcome.

KW - Anticoagulants

KW - Spinal cord compression

KW - Spinal epidural haematoma

KW - Warfarin

UR - http://www.scopus.com/inward/record.url?scp=85028668884&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85028668884&partnerID=8YFLogxK

U2 - 10.15197/ejgm.1477

DO - 10.15197/ejgm.1477

M3 - Review article

VL - 13

SP - 61

EP - 62

JO - Electronic Journal of General Medicine

JF - Electronic Journal of General Medicine

SN - 1304-3889

IS - 3

ER -